Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP combination: Truvada, Reyataz, Norvir
Feb 22, 2010

Within 36 hours of a possible exposure, an on-call doctor (my reguar doctor's office was closed) put me on a starter kit of Epivir and Zidovudine. After I took one dose of a "two times daily" regimen, my regular doctor changed my prescription to Truvada, Reyataz, and Norvir. He said the situation for possible exposure called for something more aggressive and asked me to wait almost 24 hours after taking my first dose of the first prescription. He said he felt safe delaying taking the new meds since I am still within the 72 hour period for treatment, Should I be concerned about the switching of prescriptions and the delay in taking the new meds?

Also, my pharmacist was a little surprised at this new combination of meds and outlined the side effects for each drug (Truvada, Reyataz, Norvir) to me. Does severe weight loss as a side effect and the risk of hyperglycemia apply to this 28 day nPEP regimen, or are those more long term effects/risks?

Unfortunately, my doctor has not been able to respond to my questions in a timely fashion over the past two days. Any information you may have is much appreciated.

Response from Dr. McGowan

Thanks for your question.

The rule of thumb for PEP is to start as soon as possible. You started at 36 hours, which is within the suggested time. Since you already got a dose in I am not sure whether missing the second dose would be a major problem, but it would usually be best to take more rather than less in the early hours. There is nothing wrong with the combo of truvada/norvir/reyataz for PEP. It is a stronger combo than the 2 drug regimen and we will often choose this type of regimen if there is a risk for transmission of drug resistant virus or the exposure risk is considered substantial. The side effect are mostly with long-term use...GI effects such as nausea, vomiting and diarrhea would be most likely occur short-term. Yellow coloring of the eyes could occur short-term. One thing to remember is to not use antacids or proton-pump inhibitors (or any other stomach acid reducer) without talking to your doctor since they may interfere with the effectiveness of the Reyataz.

Best, Joe



Previous
Had to stop meds because of money problems
Next
PEP- should I stop!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement